Narcan is the brand name of a drug called naloxone, which is an opioid antidote. As opioid-related deaths have been on the rise throughout the United States, Narcan has become a life-saving mechanism to help reverse the effects of an overdose.
People wonder, “Does Narcan work on fentanyl?” because while fentanyl is an opioid, it also significantly more potent than most other opioids. The following provides an overview of what Narcan is and how it works, and also answers the question “Does Narcan work on fentanyl?”
Narcan is a prescription medicine that can block the impact of opioids and reverse an overdose, and it’s not something that can be used to get high. If someone takes Narcan and they haven’t taken opioids, the medication has zero effect on them.
Narcan works by moving the opioid components of the drugs out of opioid receptors found in the brain. It can work even when opioids are paired with other substances, such as alcohol or other drugs. When someone is given a dose of Narcan, it is intended to help them start breathing again.
However, it’s important to understand that if someone has overdosed on a drug that’s not classified as an opioid, Narcan will not work. Also, if someone has taken opioids but isn’t actually experiencing an overdose and they take Narcan, it can send them into an instantaneous state of withdrawal, which can be highly uncomfortable.
Narcan is given to someone who is overdosing through an injection or as a nasal spray, and this medicine is responsible for reversing thousands of opioid overdoses.
Trained individuals and physicians can prescribe Narcan, and it usually starts working within about five minutes.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700
The chances of an overdose of fentanyl are greater than with other opioids, and an overdose can also happen more quickly because of the potency of this drug, and there are many situations where misusing fentanyl turns out to be fatal.
Some of the signs of a fentanyl overdose can include confusion, choking sounds, throwing up, seizures, low blood pressure, blue tinted lips or nails, pinpoint pupils, seizures, a slowed heart rate, and excessive drowsiness. Fentanyl overdoses can also lead to breathing problems, slow, shallow breathing, respiratory arrest, and death.
Also, according to the CDC, multiple doses of naloxone may be required following a fentanyl overdose because of how potent fentanyl is in comparison to other opioids. This can be especially true when someone takes heroin or other drugs that are laced with fentanyl.
It’s important to realize that Narcan doesn’t work on overdoses caused by drugs that aren’t opioids, so if someone were to overdose on something like Xanax laced with fentanyl, the effects of only the fentanyl overdose would be reversed with the naloxone. However, medical professionals recommend still trying naloxone to reverse an overdose.
So, yes Narcan does work on fentanyl, but multiple doses may be needed, and it needs to be administered quickly.
There are programs underway to make naloxone available more easily, especially as the opioid epidemic rages on and continues to become more problematic and lead to more deaths.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.